According to the Centers for Disease Control and Prevention (CDC), adverse reactions to antibiotics are responsible for 1 in 5 medication-related emergency room visits.
People should always talk with a doctor if antibiotics cause bothersome symptoms.
Call 911 and immediately stop taking antibiotics if side effects are severe or interfere with breathing.
Common side effects of antibiotics
People take antibiotics to clear bacterial infections. However, antibiotics may cause adverse side effects in some people.
Side effects may include:
1. Digestive problems
Issues with digestion are one of the most commonly reported side effects of taking antibiotics.
Symptoms of digestion problems include:
- feeling of fullness
- loss of appetite
- stomach cramping or pain
Most digestive problems go away once someone stops take an antibiotic.
Anyone experiencing severe or persistent symptoms should stop taking the antibiotics and talk with a doctor.
Severe symptoms include:
- blood or mucus in stool
- severe diarrhea
- intense stomach cramping or pain
- uncontrollable vomiting
To decrease the risk of developing digestive issues, be sure to read the instructions that come with the medication.
2. Fungal infections
Antibiotics are designed to kill harmful bacteria. However, they sometimes kill the good bacteria that protect people from fungal infections.
As a result, many people taking antibiotics develop fungal infections in the:
People taking antibiotics or who have taken them and think they may have a fungal infection should talk with their doctor as soon as possible.
Antifungal medications treat fungal infections in most cases.
Symptoms of common fungal infections include:
- vaginal itchiness, swelling, and soreness
- pain and a burning sensation during intercourse and when peeing
- abnormal vaginal discharge, usually white-to-grey and lumpy
- fever and chills
- a white, thick coating in the mouth and throat
- pain while eating or swallowing
- white patches on the throat, cheeks, roof of the mouth, or tongue
- loss of taste
- a cottony feeling in the mouth
Many types of antibiotics make the skin more sensitive to the sun (photosensitive).
While taking antibiotics that may cause photosensitivity, people should:
- avoid prolonged periods of light exposure
- always use high-SPF, broad-spectrum sunscreens when in the sun
- wear protective clothing when in the sun, such as hats, long-sleeved shirts, and long pants
Anyone who experiences extreme sensitivity to the sun while taking antibiotics should talk to a doctor.
5. Teeth and bone staining
Some estimates suggest that 3 to 6 percent of the people who take tetracycline develop stains on their teeth enamel. The staining is irreversible in adults because their teeth do not regrow or change.
Staining can also appear on some bones. However, bones are continuously remodeling themselves, so bone stains caused by antibiotics are typically reversible.
Talk to a doctor about switching medications if taking antibiotics causes tooth discoloration or staining.
Some bacteria have developed resistance to antibiotics.
Some infections caused by an antibiotic-resistant strain of bacteria do not respond to any available antibiotics.
Antibacterial-resistant infections can be severe and potentially life-threatening.
Ways to help reduce the risk of developing antibiotic-resistant infections include:
- taking prescribed antibiotics exactly as directed
- always completing all antibiotic doses prescribed even if symptoms have gone away
- never taking antibiotics prescribed to someone else
- never taking antibiotics that are out-of-date or old
- talking with a doctor about alternatives to antibiotics
- only using antibiotics when necessary for bacterial infections
- making sure that older people or those with disabilities have someone who can help them take their medications correctly
- not taking antibiotics for symptoms of the common cold or flu, such as a runny nose, cough, or wheezing
- avoiding use of antibiotics frequently or for extended periods unless necessary
- returning unused antibiotics to a pharmacy or putting them in the regular trash
- never flushing unused or extra antibiotics down the toilet or a drain
- never breaking up or crushing antibiotic pills or tablets
- avoiding fruit and fruit juices, dairy, and alcohol for 3 hours after taking an antibiotic dose
4. Kidney failure
The kidneys are responsible for removing toxins, including medications, from the blood and body through urine. Antibiotics can overburden and damage the kidneys in people with kidney conditions.
As people age, their kidneys also naturally become less effective. Doctors will often prescribe older people or people with kidney conditions lower doses of antibiotics to begin with.
When to see a doctor
Anyone who has a severe reaction of any kind to antibiotics should immediately stop taking the medications and seek medical attention.
People who experience unpleasant side effects should also tell their doctor about symptoms.
People are often only sensitive or allergic to a specific type or family of antibiotics.
A doctor can usually prescribe a different type of antibiotic if someone is sensitive or allergic to one kind. If a person’s symptoms are mild, a doctor may decide they can continue taking the antibiotic if the benefits outweigh the side effects.
A doctor should assess more severe side effects of antibiotics as soon as symptoms appear.
Source: Read Full Article